Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 9, 2012, 6:58 PM EDT for Niagara County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2012, 6:58 PM EDT (22:58 UTC)
- Expired
- May 9, 2012, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706
WWUS81 KBUF 092258
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
658 PM EDT WED MAY 9 2012
NYZ001-092345-
NIAGARA NY-
658 PM EDT WED MAY 9 2012
...STRONG THUNDERSTORM DEVELOPING ACROSS NIAGARA COUNTY...
* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED NEAR LEWISTON...AND MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO THREE QUARTERS OF
AN INCH IN DIAMETER...OR ABOUT THE DIAMETER OF A PENNY.
LAT...LON 4325 7859 4311 7860 4313 7905 4316 7906
4324 7906 4325 7906
$$
APFFELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 9, 5:58 PM EDT, 1 hour earlier.
Area forecast discussion, May 9, 5:58 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 558 PM EDT WED MAY 9 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL DIG ACROSS THE AREA TODAY GENERATING A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HIGH PRESSURE WILL THEN GRADUALLY BUILD ACROSS THE REGION DURING THE REMAINDER OF THE WEEK BRINGING IMPROVING CONDITIONS ON THURSDAY AND DRY WEATHER FOR FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... SHOWERS HAVE EXPANDED SOMEWHAT LATE AFTERNOON...WITH THESE KEYING ON AN APPROACHING SHORTWAVE AND LAKE BREEZE BOUNDARIES. IN PARTICULAR...ONE THUNDERSTORM DEVELOPED ALONG THE CONVERGENCE OF THE ERIE/ONTARIO LAKE BREEZE BOUNDARIES...ENOUGH SO TO PRODUCE SOME PEA-SIZED HAIL. MODIFICATION OF A RECENT AIRCRAFT SOUNDING FROM NEAR TORONTO SHOWED AN UNSTABLE LOW LEVEL WITH CAPE OF 100 TO 200 J/KG AND A CAPPING INVERSION AT NEAR 650 MB. THIS IS IN LINE WITH THE LOW- TOPPED (SUB 20KFT) TOPS OBSERVED ON RADAR AND CLOUD TOP TEMPERATURE SAMPLES ON SATELLITE. CONVECTION IS BEING IMPACTED BY LAKE BREEZE BOUNDARIES...WITH RADAR TRENDS SHOWING SHOWERS STRUGGLING TO MAKE IT INTO RELATIVELY COOLER AIR. THROUGH THIS EVENING...EXPECT SHOWERS TO PROGRESS FROM WEST TO EAST WITH THE GENERAL MOTION OF THE SHORTWAVE. THERE STILL MAY BE A FEW LIGHTNING STRIKES. ALSO EXPECT A WEAKENING TREND TOWARD SUNSET WITH THE LOSS OF DAYTIME HEATING. SOME LAKE BREEZE BOUNDARIES STILL MAY ACT AS A TRIGGER FOR CONVECTION LATER THIS AFTERNOON ALTHOUGH THE MAIN TRIGGER IS THE LOWERING HEIGHTS/COOLING ALOFT. WITH JUST ENOUGH MOISTURE IN PLACE THERE WILL BE ENOUGH INGREDIENTS TO SUPPORT THE CONTINUED DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. LOWER PRECIP CHANCES EXPECTED WITHIN AREAS OF LAKE SHADOWING EAST/NORTHEAST OF LAKES ERIE/ONTARIO. EXPECTED INSTABILITY LEVELS AND WIND PROFILES DO NOT APPEAR FAVORABLE FOR ANY REAL THREAT OF SEVERE STORMS. TONIGHT...ANY LINGERING DIURNALLY-DRIVEN CONVECTION SHOULD TEND TO WEAKEN AND DIMINISH WITH THE LOSS OF HEATING THIS EVENING...THOUGH LOW-END SHOWER CHANCES WILL LIKELY LINGER THROUGH THE NIGHT GIVEN THAT THE AXIS OF THE UPPER TROUGH WILL BE DRIFTING DIRECTLY OVERHEAD. WILL MAINTAIN SOME 20-30 PERCENT PRECIP CHANCES TO COVER THIS POTENTIAL...WITH A RELATIVELY CLOUDY NIGHT EXPECTED OTHERWISE. WITH DEWPOINTS IN THE 40S AND COOLING TEMPS ALOFT LOW TEMPS OVERNIGHT SHOULD FALL INTO THE LOW TO MID 40S. THURSDAY...UPPER TROUGH AXIS WILL BE LOCATED OVER WESTERN NEW YORK SHIFTING EASTWARD AND CUTTING OFF THROUGH THE DAY. 543 DM LOW CENTERED OVER SOUTHERN QUEBEC WILL PROVIDE COLD AIR ALOFT YIELDING INSTABILITY CLOUDS ACROSS THE FORECAST AREA WITH A CHANCE FOR INSTABILITY SHOWERS FOCUSED MAINLY ACROSS THE COUNTIES EAST OF LAKE ONTARIO CLOSER TO THE UPPER LOW. MANY LOCATIONS WILL ONLY TOP OUT IN THE MID TO UPPER 50S WITH THE CLOUD COVER AND COLD AIR ALOFT...850MB TEMPS NEAR 0C. A FEW AREAS COULD SEE 60. BREEZY WEST TO NORTHWEST WINDS WILL ALSO DEVELOP IN THE AFTERNOON AS THE SURFACE LOW NEAR OTTAWA CANADA SHIFTS EAST OVER MAINE AND DEEPENS. A COOL...CLOUDY AND BREEZY DAY TO SUM IT UP. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A HIGH AMPLITUDE RIDGE WILL FORCE A BROAD SURFACE RIDGE INTO THE EASTERN GREAT LAKES REGION THURSDAY NIGHT. THIS WILL BRING A CLEARING TREND AND THE RISK FOR FROST...ESPECIALLY TO INTERIOR SECTIONS OF THE SOUTHERN TIER WHERE TEMPERATURES WILL FALL TO THE MID 30S IN SPOTS...POSSIBLY TO NEAR FREEZING IN THE GENESEE VALLEY. FRIDAY SHOULD SEE PLENTY OF SUNSHINE...ALTHOUGH THERE MAY BE SOME DIURNALLY DRIVEN CUMULUS WITH DEPARTING COLD POOL. WITH THE ADDITIONAL SUNSHINE HIGHS WILL BE A SOLID 5 TO 10 DEGREES WARMER THAN THURSDAY...MAINLY IN THE MID TO UPPER 60S. SKIES WILL REMAIN CLEAR DURING FRIDAY NIGHT AND THE APPROACH OF A WEAK COLD FRONT WILL INCREASE THE SOUTHWESTERLY BREEZE OVERNIGHT... MIXING THE BOUNDARY LAYER AND HOLDING TEMPS LOWER TO MID 40S... ALLEVIATING THE RISK OF FROST. SATURDAY WILL ALSO BE A SUNNY DAY FOR THE MOST PART...SOME HIGH CLOUDS STREAMING IN AND THICKENING THROUGH THE AFTERNOON. WILL SEE HIGH TEMPS IN THE MID/UPR 60S EAST OF LAKE ONTARIO WITH LOWER 70S ELSEWHERE AS 850MB TEMPS RISE TO THE +6C TO +8C RANGE PRECEDING A WEAKENING TROUGH TO THE WEST. SAID TROUGH WILL CROSS THE REGION SATURDAY NIGHT WITH LITTLE FANFARE...EXPECT THE COOL FRONT ASSOCIATED WITH THE TROUGH TO WASH OUT ALMOST COMPLETELY. MID AND HIGH CLOUDS ACCOMPANYING THE TROUGH/FRONT WILL KEEP OVERNIGHT TEMPS UP INTO THE MID TO UPPER 40S ACROSS THE FORECAST AREA. GFS HAS COME IN LINE WITH THE LONG STANDING ECMWF CONCEPT OF HAVING VERY LOW POPS AND QPF ASSOCIATED WITH THE FRONT...SLIGHT CHANCE ACROSS MOST OF THE FORECAST AREA WITH LOW CHANCE POPS FOR THE SAINT LAWRENCE VALLEY AND TUG HILL/ WESTERN ADIRONDACKS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ON SUNDAY...HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS WILL RIDGE EASTWARD FOLLOWING THE PASSAGE OF THE DYING SURFACE TROUGH. THE THERMAL BOUNDARY WILL REMAIN JUST SOUTH OF THE FORECAST AREA WITH LOW CHANCE POPS ACROSS THE SOUTHERN TIER AND NIL POPS ELSEWHERE. CLOUDS WILL LINGER ALONG THE NORTH OF THIS THERMAL BOUNDARY WITH AFTERNOON TEMPS REACHING THE MID TO UPPER 60S. HIGH PRESSURE FROM THE PLAINS TO THE MID GREAT LAKES AND ONWARD TO WESTERN QUEBEC WILL HOLD A BROAD REGION OF LOW PRESSURE TO THE SOUTH OF THE FORECAST AREA... ACROSS THE SOUTHEASTERN STATES. THE HIGH PRESSURE SHOULD SUPPRESS ANY CHANCE OF PRECIP MONDAY THROUGH WEDNESDAY WITH HIGH TEMPS GENERALLY IN THE MID 60S TO THE LOWER 70S. LOWS WILL BE IN THE MID 40S TO LOW 50S. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS AREAWIDE THIS AFTERNOON. AREA RADARS ARE PICKING UP ON SCATTERED SHOWERS ACROSS THE WESTERN SOUTHERN TIER AND MORE ENHANCED ACTIVITY MOVING EAST ALONG A LINE FROM TORONTO SOUTH WEST TO HAMILTON ONTARIO. THIS ACTIVITY AND A DE-STABILIZING ATMOSPHERE WILL ALLOWED FOR CONTINUATION OF SCATTERED SHOWERS AND ISOLATED THUNDER THROUGH THIS AFTERNOON MAINLY ACROSS WESTERN NY. EXPECT LOCALIZED REDUCTIONS TO MVFR WITHIN ANY CONVECTION THAT DOES MANAGE TO DEVELOP THIS AFTERNOON. TONIGHT...SHRA AND TSRA ACTIVITY SHOULD LARGELY DROP AFTER SUNSET WITH THE LOSS OF HEATING. EXPECT CIGS AT MOST TERMINALS LOWERING TO MVFR OVERNIGHT WITH THE EXCEPTION OF KJHW AND KART WHERE ALL GUIDANCE SUGGESTS A PERIOD OF IFR STRATUS CIGS LATE NIGHT. THURSDAY...CIGS IMPROVE AFTER 14Z/15Z AND WIND GUSTS DEVELOP WITH DAYTIME MIXING. BKN VFR SKIES WILL PREVAIL WITH COOL AIR ALOFT PROVIDED BY UPPER LEVEL TROUGH OVER NY. SCATTERED SHOWERS HAVE HIGHEST CHANCES EAST OF LAKE ONTARIO WHERE BEST INSTABILITY AND HIGHER MOISTURE RESIDE. OUTLOOK... FRIDAY AND SATURDAY...VFR. SUNDAY...VFR WITH A CHANCE OF SHOWERS. && .MARINE... A MODEST WEST TO OCCASIONALLY NORTHWESTERLY FLOW WILL PREVAIL ACROSS THE LOWER GREAT LAKES THROUGH FRIDAY...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. MINIMAL SMALL CRAFT ADVISORY CONDITIONS NEED TO BE WATCHED ALONG THE SOUTH SHORE OF LK ONTARIO FOR THURSDAY AFTERNOON THROUGH THURSDAY NIGHT WITH ONSHORE NW WINDS NEAR 20 KTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...APFFEL/SMITH SHORT TERM...WCH LONG TERM...WCH AVIATION...SMITH MARINE...SMITH
Hazardous weather outlook, May 9, 5:21 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 521 AM EDT WED MAY 9 2012 NYZ001>008-010-011-013-014-100930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- 521 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019>021-085-100930- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 521 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FROST IS POSSIBLE THURSDAY NIGHT...PRIMARILY ACROSS INTERIOR LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-100930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 521 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 9, 3:32 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 332 PM EDT WED MAY 9 2012 NYZ001-002-010-011-092245- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA 332 PM EDT WED MAY 9 2012 ...BRIEF WIND GUSTS OVER 30 MPH... AS OF 332 PM...AN OUTFLOW BOUNDARY FROM AN UPSTREAM THUNDERSTORM IS MOVING SOUTHEASTWARD THROUGH NORTHERN PORTIONS OF THE NIAGARA FRONTIER...BRIEFLY PRODUCING WINDS IN EXCESS OF 30 MPH AS IT MOVES THROUGH THE AREA THROUGH 445 PM.
Special weather statement, May 9, 6:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
658 PM EDT WED MAY 9 2012
NYZ001-092345-
NIAGARA NY-
658 PM EDT WED MAY 9 2012
...STRONG THUNDERSTORM DEVELOPING ACROSS NIAGARA COUNTY...
* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED NEAR LEWISTON...AND MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO THREE QUARTERS OF
AN INCH IN DIAMETER...OR ABOUT THE DIAMETER OF A PENNY.
LAT...LON 4325 7859 4311 7860 4313 7905 4316 7906
4324 7906 4325 7906
APFFELNearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.